Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 77, NWS Springfield, MO

April 27, 1998Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 27, 1998, 9:26 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 1998, 9:26 PM CDT (02:26 UTC)
Expired
Apr 28, 1998, 2:30 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 280227
FFWSGF
MOC067-153-229-280730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT MON APR 27 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  OZARK COUNTY IN SOUTHWESTERN MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 230 AM CDT

* AT 918 PM DOPPLER RADAR INDICATED LOCALLY MODERATE RAINFALL LOCATED
  FROM VANZANT TO DORA TO NORFORK LAKE.  THESE STORMS ARE MOVING TO THE
  NORTH AT 30 MPH.

* SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO DEVELOP ALONG A
  BOUNDARY LOCATED FROM EASTERN WRIGHT COUNTY TO GAINESVILLE AND INTO
  NORTHERN ARKANSAS. STORMS ARE EXPECTED TO DEVELOP ALONG THIS
  BOUNDARY AND PRODUCE LOCALLY  HEAVY RAINFALL OVER THE NEXT SEVERAL
  HOURS ON TOP OF  A NEARLY SATURATED GROUND.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

KEEP UP TO DATE ABOUT THE LATEST STORM INFORMATION BY WATCHING OR
LISTENING TO YOUR FAVORITE WEATHER NEWS SOURCE.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 2:10 PM CDT, 7 hours 16 minutes earlier.

Area forecast discussion, Apr 27, 2:10 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT MON APR 27 1998

1ST PD FCST PROBLEMS...TEMPS AND FFA OUTLINE.

SFC LOW SHOWS WELL ON STLT...OVR NE OK WITH A WARM FRONT FROM SGF TO
THE BOOTHEEL.  S CENTRAL MO IS SEEING SOME SUN AND WITH LIS AROUND
MINUS 4...EXPECTING POSSIBLE TSRA THIS AFTERNOON.

CALL CHEROKEE COUNTY IN SE COUNTY AT 1840Z...AND A TOTAL RAINFALL
AMOUNTS OF 4 INCHES WERE REPORTED IN THE WEST PART OF THE COUNTY.
THE REPORT ALSO SAID THAT ALL CREEKS WERE BANKS FULL AND ANOTHER
1-2 INCHES OF RA WOULD CAUSE FLOODING.  WITH MODELS PRINTING OUT
ANOTHER 2 INCHES...FFA WILL BE NEEDED.

ATTM FFA WL INCLUDE ALL SE KS AND WESTWARD TO SGF AND UNO FOR
TONIGHT AND TUESDAY.
1ST PD FCST RECOMMENDATION (FOR COORDINATION ONLY)
SE KS/JLN/SGF...
...FLASH FLOOD WATCH TONIGHT AND TUESDAY...
.TONIGHT...PERIODS OF SHOWERS AND THUNDERSTORMS...RAIN COULD BE HEAVY
AT TIMES. LOW IN THE LOW TO MID 50S.  WIND EAST TO NORTHEAST 10 TO 15
MPH.  CHANCE OF RAIN 80 PERCENT.

UNO...
...FLASH FLOOD WATCH TONIGHT AND TUESDAY...
.TONIGHT...PERIODS OF SHOWERS OR THUNDERSTORMS...RAIN COULD BE HEAVY
AT TIMES.  LOWS IN THE MID TO UPPER 50S. WIND EAST TO NORTHEAST 10 TO
15 MPH.  CHANCE OF RAIN 80 PERCENT.

AIZ...
.TONIGHT...CLOUDY WITH OCCASSIONAL SHOWERS OR THUNDERSTORMS.  LOWS IN
THE UPPER 40S TO LOW 50S.  WIND EAST TO NORTHEAST 15 TO 25 MPH.
RAIN CHANCE 60 PERCENT.

SGF RC 050/055 047/060 047 07886
JLN RC 050/057 048/062 049 07886

 SS

In the hours before

Special weather statement, Apr 27, 6:04 PM CDT, 3 hours 22 minutes before
MOZ058-070>071-081>083-092-096>098-104>106-280000-

SPECIAL WEATHER STATEMENT...CORRECTED FOR AFOS HEADER...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT MON APR 27 1998

...TORNADO WATCH FOR SOUTHWEST AND SOUTH CENTRAL MISSOURI HAS BEEN
CANCELLED...

THE TORNADO WATCH THAT COVERED AREAS EAST OF A LINE FROM VIENNA TO
MARSHFIELD TO BRANSON LINE HAS BEEN CANCELLED.  BETTER
INSTABILITY...SHEAR AND UPPER LEVEL DYNAMICS HAVE MOVED WELL EAST OF
THE AREA.  THEREFORE THE WATCH HAS BEEN CANCELLED THREE HOURS EARLY.

IF YOU ARE TRAVELLING TO THE BOOTHEEL OF MISSOURI...NORTHEAST
ARKANSAS AND THE MEMPHIS AREA...STAY TUNED TO NOAA WEATHER RADIO AS
THIS AREA IS STILL UNDER A TORNADO WATCH.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE AREA FOR TONIGHT.

GORDON
Special weather statement, Apr 27, 7:50 PM CDT, 1 hour 36 minutes before
KSZ073-097-101-MOZ066-077-088-093-280115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT MON APR 27 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON
JASPER            NEWTON            VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
NEOSHO            LAMAR             COLUMBUS

...FLASH FLOOD WARNINGS FOR BOURBON...CRAWFORD AND CHEROKEE COUNTIES
IN KANSAS AND VERNON...BARTON...JASPER AND NEWTON COUNTIES OF
MISSOURI HAVE BEEN ALLOWED TO EXPIRE...

...FLASH FLOOD WATCH IN EFFECT FOR TONIGHT...

LOCALLY HEAVY RAINFALL HAS ENDED OVER THE AREA.  IN ADDITION...
LAW ENFORCEMENT AND VOLUNTEER WEATHER OBSERVERS REPORT THAT RUNOFF
FROM THIS AFTERNOONS LOCALLY HEAVY RAIN HAS ENDED FOR ALL PRACTICAL
PURPOSES. CREEKS AND STREAMS HAVE RECEDED ENOUGH TO ALLOW LOW WATER
BRIDGE CROSSINGS TO BE SAFELY DRIVEABLE ONCE AGAIN.

STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES...

GORDON
Special weather statement, Apr 27, 7:50 PM CDT, 1 hour 36 minutes before
KSZ073-097-101-MOZ066-077-088-093-280115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT MON APR 27 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON
JASPER            NEWTON            VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            FORT SCOTT        NEVADA
NEOSHO            LAMAR             COLUMBUS

...FLASH FLOOD WARNINGS FOR BOURBON...CRAWFORD AND CHEROKEE COUNTIES
IN KANSAS AND VERNON...BARTON...JASPER AND NEWTON COUNTIES OF
MISSOURI HAVE BEEN ALLOWED TO EXPIRE...

...FLASH FLOOD WATCH IN EFFECT FOR TONIGHT...

LOCALLY HEAVY RAINFALL HAS ENDED OVER THE AREA.  IN ADDITION...
LAW ENFORCEMENT AND VOLUNTEER WEATHER OBSERVERS REPORT THAT RUNOFF
FROM THIS AFTERNOONS LOCALLY HEAVY RAIN HAS ENDED FOR ALL PRACTICAL
PURPOSES. CREEKS AND STREAMS HAVE RECEDED ENOUGH TO ALLOW LOW WATER
BRIDGE CROSSINGS TO BE SAFELY DRIVEABLE ONCE AGAIN.

STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES...

GORDON
Special weather statement, Apr 27, 7:58 PM CDT, 1 hour 28 minutes before
MOZ058-070>071-081>083-092-096>098-104>106-280000-

SPECIAL WEATHER STATEMENT...CORRECTED FOR AFOS HEADER...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT MON APR 27 1998

...TORNADO WATCH FOR SOUTHWEST AND SOUTH CENTRAL MISSOURI HAS BEEN
CANCELLED...

THE TORNADO WATCH THAT COVERED AREAS EAST OF A LINE FROM VIENNA TO
MARSHFIELD TO BRANSON LINE HAS BEEN CANCELLED.  BETTER
INSTABILITY...SHEAR AND UPPER LEVEL DYNAMICS HAVE MOVED WELL EAST OF
THE AREA.  THEREFORE THE WATCH HAS BEEN CANCELLED THREE HOURS EARLY.

IF YOU ARE TRAVELLING TO THE BOOTHEEL OF MISSOURI...NORTHEAST
ARKANSAS AND THE MEMPHIS AREA...STAY TUNED TO NOAA WEATHER RADIO AS
THIS AREA IS STILL UNDER A TORNADO WATCH.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE AREA FOR TONIGHT.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:26 PM CDTFlash Flood WarningSGFWright5 hr
Apr 28, 6:23 AM CDTFlash Flood WarningSGFDallas, Laclede, Webster4 hr
Apr 28, 6:23 AM CDTFlash Flood WarningSGFDouglas, Wright4 hr
Apr 28, 6:23 AM CDTFlash Flood WarningSGFOzark4 hr
Apr 28, 10:36 AM CDTFlash Flood WarningSGFDouglas, Ozark7 hr
Apr 28, 10:36 AM CDTFlash Flood WarningSGFWright7 hr
Apr 28, 11:38 AM CDTFlash Flood WarningSGFBenton, Hickory, St. Clair6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.